Utah, 2021

Drought in Utah, February 1 to 28, 2021

February 1 to 28, 2021 · NWS GJT · 7 events in 7 counties and zones

Near to slightly below normal temperatures prevailed across much of eastern Utah during the month of February. Additionally, wetter than normal conditions occurred across many areas, though pockets of below normal precipitation prevailed in some spots.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Near to slightly below normal temperatures prevailed across much of eastern Utah during the month of February. Additionally, wetter than normal conditions occurred across many areas, though pockets of below normal precipitation prevailed in some spots. Regardless, drought conditions persisted across the entirety of the region with the extreme to exceptional category dominating many areas through the end of the month. However, there was some improvement in drought category in portions of southeast Utah towards the end of February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 10:46 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 31, 10:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1046 PM MST Sun Jan 31 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 200 PM MST Sun Jan 31 2021

Sunny skies continue over all of eastern Utah and western Colorado
this Sunday afternoon thanks to a ridge of high pressure moving
through the Rocky Mountain states. This ridge will shift eastward
this evening and overnight, allowing for height falls aloft and
thus some cirrus cloud cover to spill eastward. Expect another
chilly overnight despite thin cloud cover, especially in high
mountain basins with fresh snow on the ground.

Monday will start off partly sunny, however expect increasing and
thickening cloud cover throughout the day. Forecast guidance had
been hinting at the potential for some very light snow in the
highest elevations of the San Juans on Monday afternoon and
evening as the column saturates in the mid and upper levels.
Guidance has backed off on this idea today, and we have reduced
PoP values in the Juans as a result. It would not be out of the
question for a few places to see a snow shower, however no
accumulations are expected on Monday. Expect high clouds to thin
and scatter out on Monday night. Overnight lows will run around 5
to 8 degrees warmer on Monday night given early cloud cover.

.LONG TERM...(Tuesday through Sunday)
Issued at 200 PM MST Sun Jan 31 2021

Tuesday will still see the forecast area under the influence of a
ridge of high pressure. The ridge axis will be to the east, placing
the forecast area under southwest flow. Daytime highs will be well
above normal. Temperatures will fall back to at or below normal
values from Wednesday onward as the next round of unsettled weather
begins.

Models are coming into consensus regarding the next Pacific system,
and confidence on the details is increasing. Ensemble and
deterministic models are honing in on the northern stream
trough/southern stream cutoff low solution, and show agreement on
widespread precipitation breaking out in the forecast area Wednesday
morning. There remains good agreement on the availability of
moisture as well, with ensembles still indicating PWAT values of 180-
250% of normal values over most of the forecast area. There is still
uncertainty in the forecast though, regarding the amplitude of the
northern stream trough and the strength of the southern stream
cutoff low.

A deeper northern trough is more supportive of widespread
precipitation as it will bring the base of the trough, where the
best upper level dynamics are, right through the forecast area.
Models are in agreement that this trough will be deep enough to put
the forecast area in a favorable area. The GFS does favor a deeper
solution compared the ECMWF, though. In addition to that, the GFS
continues to be a more progressive solution, cutting off the
southern stream low only briefly on Wednesday and reabsorbing it
into the parent trough by Thursday morning. This setup provides a
more widespread and lingering area of good upper level dynamics,
allowing precipitation from this system to continue through Friday
morning. The ECMWF and Canadian models carve the southern stream low
off and show it deepening. It then lingers off the southern
California coast for the remainder of the forecast period. In this
solution, precipitation comes to an end earlier, aside from possible
northwest flow orographic showers in the northern mountains.

Looking into next weekend, any chances of precipitation at this
point depend on whether the cutoff low deepens or is reabsorbed. If
the low does deepen, a blocking pattern will setup and change the
upper level storm track. But, with next weekend at the very end of
the forecast period, details are liable to change over the course of
the next few days. The mid-week storm is continues to look
promising, though. Preliminary snow accumulation forecasts still
indicate at least advisory criteria for the mountains. The chances
of much needed precipitation are looking better and better.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1037 PM MST Sun Jan 31 2021

High clouds will be on the increase tonight causing some broken
skies for mainly southern portions of the CWA before shifting
northward through the day. Ceilings are expected to be around 20K,
give or take. As such, VFR conditions will continue.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MAC
LONG TERM...BGB
AVIATION...TGR
Hazardous weather outlook, Jan 31, 3:35 AM MST, 20 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
335 AM MST Sun Jan 31 2021

COZ001>014-017>023-UTZ022>025-027>029-011045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
335 AM MST Sun Jan 31 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The next storm system looks to arrive mid next week, bringing the
potential for widespread precipitation back to the region as well
as cooler temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The exceptional (D4) drought persisted across all but the northern part of the zone through the end of the month. Up north, conditions improved to the extreme (D3) category in late February.

Drought, La Sal & Abajo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The exceptional (D4) drought persisted across all but the southern part of the zone through the end of the month. Down south, conditions improved to the extreme (D3) category in late February.

Drought, Canyonlands / Natural Bridges

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Though the exceptional (D4) drought persisted across the northern and southern portions of the zone through the end of the month, there was an improvement to the extreme (D3) category across the central portion of the zone in late February.

Drought, Grand Flat and Arches

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of February with extreme (D3) conditions persisting across the entirety of the zone.

Drought, Tavaputs Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of February with extreme (D3) conditions persisting across the entirety of the zone.

Drought, Eastern Uinta Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of February with exceptional (D4) conditions across all but the far southern portion of the zone where the extreme (D3) category continued.

Drought, Eastern Uinta Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of February with exceptional (D4) conditions across the southern portion of the zone, the extreme (D3) category across the central areas, and the severe (D2) drought across the far northwest portion of the zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936486, 936487, 936488, 936489, 936490, 936491, 936492.